Alert archive / Indiana / Flash Flood Warnings in 2025

Flash Flood Warning 32, NWS Indianapolis, IN

August 12, 2025Monroe County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Aug 12, 2025, 3:13 PM EDT for Monroe County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2025, 3:13 PM EDT (19:13 UTC)
Expired
Aug 12, 2025, 6:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Monroe County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGUS53 KIND 121913
FFWIND
INC105-122215-
/O.NEW.KIND.FF.W.0032.250812T1913Z-250812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
313 PM EDT Tue Aug 12 2025

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southeastern Monroe County in south central Indiana...

* Until 615 PM EDT.

* At 313 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bloomington, Monroe Reservoir, Smithville and Woodville Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3915 8637 3914 8637 3911 8637 3910 8637
      3909 8637 3908 8637 3906 8637 3903 8657
      3916 8650 3918 8637

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

AW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:50 PM EDT, 1 hour 23 minutes earlier. Its key messages:

  • Patchy fog possible through daybreak and again late tonight.
  • Scattered storms possible at times this afternoon through Wednesday. Isolated storm threat may persist into Thursday.
  • Locally heavy rain and strong sub-severe wind gusts possible in storms.
  • Muggy conditions to persist; Potential for heat index values to near or exceed 100 this weekend.
Area forecast discussion, Aug 12, 1:50 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
150 PM EDT Tue Aug 12 2025

.KEY MESSAGES...

- Patchy fog possible through daybreak and again late
  tonight.

- Scattered storms possible at times this afternoon through
  Wednesday. Isolated storm threat may persist into Thursday.

- Locally heavy rain and strong sub-severe wind gusts possible in
  storms.

- Muggy conditions to persist; Potential for heat index values to
  near or exceed 100 this weekend.

&&

.SHORT TERM (Today and tonight)...
Issued at 231 AM EDT Tue Aug 12 2025

Clear skies and very light winds has helped patchy ground develop in
a few spots with minor visibility reductions being reported. Look
for patchy fog to persist through daybreak, mainly in
climatologically favored locations, before quickly mixing out.

Expect an upper trough to move through the region during the period
providing more favorable large scale ascent compared to the past few
days. At the surface, strengthening southerly flow will help advect
gulf moisture northward. This setup combined with strong daytime
heating supports the development of scattered diurnal convection
in the afternoon. Forecast soundings depict steepening low-level
lapse rates and moderate instability which could support strong
sub-severe wind gusts. Weak deep-layer shear will limit severe
weather potential, but cannot completely rule out an isolated
damaging wind gust. Locally heavy rainfall is also possible as
efficient rainfall rates are expected.

While diurnally driven convection should dissipate during the
evening due to the loss of daytime heating, a frontal boundary
moving through this evening into the overnight hours could promote
additional scattered showers or storms. Guidance suggest the
boundary becomes very diffuse over the area tonight allowing for
humid conditions to persist.

Strong daytime heating and southerly flow should warm temperatures
into the upper 80s and low 90s today. Muggy dewpoints and clouds
overnight will help keep lows in the upper 60s to low 70s. Patchy
fog development appears likely due to low-level moisture in place
and light winds. More widespread fog development could occur if
clouds manage to clear out.

&&

.LONG TERM (Wednesday through Monday)...
Issued at 231 AM EDT Tue Aug 12 2025

Wednesday will bring a second day with increased convective coverage
across the region as a frontal boundary drops south and an upper
trough passes through the eastern Midwest. The upper trough will
shift east by Thursday as the remnant boundary moves south of the
Ohio River...resulting in a brief respite from the recent heat and
humidity of the last few days.

Convective coverage will diminish back to more of an isolated
afternoon threat at best late week and into the weekend as quasi-
zonal flow gives way to a return to increasing mid level heights
with the eastward expansion of the upper ridge into the Ohio Valley.
Heat and humidity will return for the weekend into early next week
with increasing uncertainty further out into next week as the
presence of newly formed Tropical Storm Erin could very well be in
the western Atlantic Ocean as a hurricane. This could serve as an
effective block to any substantial pattern changes further west into
the eastern half of the country.

Wednesday through Thursday Night

The aforementioned frontal boundary will be across the forecast area
early Wednesday and is expected to drift south slowly to near the
Ohio River through Wednesday night. Scattered convection will
develop and reach peak coverage during the afternoon and early
evening aided by the front and the potential for abundant
instability as MLCAPE values rise to around 3000 j/kg. Shear and
forcing aloft remain minimal at best which should limit broader
coverage while also keeping storms pulsing in a largely subsevere
and disorganized state. PWAT values peaking at near 2 inches lend
further weight to locally heavy rainfall as the primary threat with
gusty winds as a secondary risk within any collapsing storm cell.

Convection will diminish Wednesday night as the front shifts south
and weak high pressure and subsidence build in. A subtle wave aloft
will track through the region on Thursday but with limited moisture
and the mid level subsidence...expect only isolated showers and
storms during the afternoon focused mainly across eastern counties.

Temperatures will cool slightly from the early week heat with highs
both days in the mid to upper 80s. Humidity levels will also fall
back most noticeably on Thursday as drier air advecting south may
enable dewpoints to fall into the low to mid 60s over northern
portions of the forecast area.

Friday through Monday

The slightly cooler air for midweek will be short lived as the
expansion of upper ridging will bring multiple days of heat and
humidity that could rival the late July heat wave in terms of temps
and heat indices. Highs will rise into the lower and mid 90s by the
weekend with dewpoints recovering into the 70s. There is growing
confidence that peak heat indices in the afternoons Saturday through
Monday will rise into the low 100s over parts of the forecast area.
The return of upper level ridging and warmer air aloft will trend
towards a lower convective risk through the period with coverage
likely to be isolated at best and limited to peak heating hours of
the afternoon and early evening.

Extended model guidance does try to bring a wave aloft southeast
from the upper Midwest...forcing a retrograde of the upper ridge by
the middle of next week. But as mentioned above...the arrival of
Erin into the western basin of the Atlantic Ocean is a wildcard that
could trend more to a blocky upper level regime resulting in little
change in airmass through much of next week.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 150 PM EDT Tue Aug 12 2025

Impacts:

- Isolated to scattered TSRA through 02Z, brief MVFR to IFR
  cigs/vsbys in heaviest showers

- Fog likely at the outlying TAF sites tonight with MVFR or worse
  visibilities, uncertainty in fog potential near IND

Discussion:

Convection expected to impact IND through 19Z with periodic chances
for additional convection at IND and other terminals through 02Z.
VFR conditions expected through much of the period outside of the
convection this evening and potential fog tonight.

Expect predominately southerly winds during the period before
turning more westerly tonight into Wednesday with speeds around or
less than 10kts. Low-level moisture and winds becoming light again
tonight will likely promote fog development, primarily at the
outlying TAF sites. Confidence in fog potential at IND is too low
for an explicit mention.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Melo
LONG TERM...Ryan
AVIATION...White/Melo
Hazardous weather outlook, Aug 12, 3:26 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 AM EDT Tue Aug 12 2025

INZ021-028>031-035>049-051>057-060>065-067>072-130730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
326 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this afternoon through tonight.
Locally heavy rainfall and cloud to ground lightning are the primary
threats but gusty winds are also possible. An isolated damaging wind
gust cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorm are possible on Wednesday with an isolated
storm threat persisting into Thursday. Isolated storm chances return
late weekend into next week. Locally heavy rain and cloud to ground
lightning will remain the primary threats.

Hot and humid conditions return by this weekend with peak heat
indices during the afternoon in the upper 90s to around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 12, 1:58 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
158 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Gst     Brooklyn                39.54N 86.37W
08/12/2025  E50 MPH          Morgan             IN   Trained Spotter

            Also 0.42 inch rain in 10 minutes.

&&

CC
Special weather statement, Aug 12, 2:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
Issued by National Weather Service Northern Indiana
201 PM EDT Tue Aug 12 2025

INZ047-055-121830-
Johnson IN-Marion IN-
201 PM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT JOHNSON AND SOUTHEASTERN MARION
COUNTIES THROUGH 230 PM EDT...

At 201 PM EDT, the public reported a strong thunderstorm 7 miles
southeast of Mooresville, or 16 miles south of Indianapolis, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indianapolis, Greenwood, Franklin, Southport, New Whiteland,
Whiteland, and Bargersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3943 8595 3944 8625 3963 8625 3963 8632
      3968 8595
TIME...MOT...LOC 1801Z 267DEG 20KT 3955 8625

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, Aug 12, 2:56 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
256 PM EDT Tue Aug 12 2025

INZ056-121930-
Shelby IN-
256 PM EDT Tue Aug 12 2025

...A strong thunderstorm will impact portions of northern Shelby
County through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Shelbyville, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelbyville, Morristown, Fairland, and Boggstown.

This includes Interstate 74 between mile markers 103 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3952 8592 3969 8593 3970 8589 3970 8563
      3950 8563
TIME...MOT...LOC 1855Z 265DEG 15KT 3962 8590

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

White

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:44 PM EDTSevere Thunderstorm WarningINDMorgan31 min
Aug 12, 2:01 PM EDTSpecial Weather StatementINDJohnson29 min
Aug 12, 2:56 PM EDTSpecial Weather StatementINDShelby34 min
Aug 12, 3:10 PM EDTAreal Flood WarningINDLawrence3 hr
Aug 12, 3:18 PM EDTAreal Flood WarningINDShelby3 hr
Aug 12, 6:31 PM EDTSevere Thunderstorm WarningINDClay, Owen, Sullivan, Vigo44 min
Aug 12, 7:27 PM EDTSpecial Weather StatementINDGreene, Owen, Sullivan33 min
Aug 12, 7:57 PM EDTSpecial Weather StatementINDGreene48 min

Nearby

Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.